Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 158, NWS Charleston, WV

August 16, 2016Lawrence County, Kentucky; Cabell County, Lincoln County, Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 16, 2016, 5:52 PM EDT for Lawrence County, Kentucky; Cabell County, Lincoln County, Wayne County, West Virginia. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2016, 5:52 PM EDT (21:52 UTC)
Expired
Aug 16, 2016, 6:30 PM EDT
In force
38 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, KY, Cabell County, WV, Lincoln County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 56 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 6:15 PM EDTTSTM WND DMGEast Lynn, WVTREE DOWN
Aug 16, 6:25 PM EDTTSTM WND DMGBranchland, WVSEVERAL LARGE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

790 
WUUS51 KRLX 162152
SVRRLX
KYC127-WVC011-043-099-162230-
/O.NEW.KRLX.SV.W.0158.160816T2152Z-160816T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT TUE AUG 16 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAWRENCE COUNTY IN NORTHEASTERN KENTUCKY...
  CENTRAL WAYNE COUNTY IN WESTERN WEST VIRGINIA...
  NORTHWESTERN LINCOLN COUNTY IN CENTRAL WEST VIRGINIA...
  SOUTH CENTRAL CABELL COUNTY IN CENTRAL WEST VIRGINIA...

* UNTIL 630 PM EDT

* AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOUISA...
  MOVING EAST NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LOUISA...WAYNE...HAMLIN...YATESVILLE LAKE STATE PARK...FORT GAY...
  EAST LYNN LAKE...SPURLOCKVILLE...KIAHSVILLE...RANGER...
  WEST HAMLIN...PALERMO...BRANCHLAND...MYRA...SWEETLAND...
  GENOA AND EAST LYNN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3832 8205 3813 8201 3804 8280 3813 8284
TIME...MOT...LOC 2150Z 254DEG 43KT 3813 8264 

HAIL...1.00IN
WIND...60MPH
 
$$

05
1 follow-up statement
149 
WWUS51 KRLX 162230
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT TUE AUG 16 2016

KYC127-WVC011-043-099-162236-
/O.EXP.KRLX.SV.W.0158.000000T0000Z-160816T2230Z/
LAWRENCE KY-WAYNE WV-LINCOLN WV-CABELL WV-
630 PM EDT TUE AUG 16 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAWRENCE...CENTRAL
WAYNE...NORTHWESTERN LINCOLN AND SOUTH CENTRAL CABELL COUNTIES WILL
EXPIRE AT 630 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS TO AROUND 45 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3832 8205 3813 8201 3804 8280 3813 8284
TIME...MOT...LOC 2225Z 254DEG 43KT 3813 8264 

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:38 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 2:38 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
238 PM EDT TUE AUG 16 2016

.SYNOPSIS...
Diurnal heating and abundant moisture will combine to produce
showers and storms today. Approaching cold front will move through
the forecast area Wednesday, followed by another over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 155 PM Tuesday...
Cold front crosses the area overnight tonight. Convection in the
warm sector already occurring aided by the diurnal heating.
Tonight though, there will be some deep layered shear of around 35
knots that could keep pcpn activity going along the front.

Any organized storm can produce heavy rain along their path. Minor
water problems could happen.
An h500 short wave will enhance PCPN activity Wednesday into
Wednesday night.

The front will remain in the vicinity...draped across the
Southern Forecast area on Thursday. Have kept the greatest, likely PoPs
across our Southern zones.

Used the super blend guidance for temperatures through the period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 220 pm Tuesday...
Cold front and upper level short wave support will continue to
move slowly through the region on Wednesday night and exit on
Thursday. This will keep a chance of scattered showers and
thunderstorms in the forecast into Thursday morning. Showers and
thunderstorms will end from west to east Thursday...as the front
slowly exits the area by Thursday evening and stalls just south of
the region. Somewhat cooler and drier air This will keep the area
dry...at least through much of Friday and Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 pm Tuesday...

Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
The front stalled to our south will lift northward on Saturday.
Plainty of moisture out ahead of this system will increase the
chances of showers and thunderstorms. Sunday the front pushes
through and exits on Monday. Cooler and drier air works into the
area late Monday night into Tuesday...as high pressure builds in
across the region. Pretty much stuck with a blend of guidance
temps throughout.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...
A cold front approaches from the northwest tonight increasing
chance for showers and storms. The front should be along the OH
river by 06Z Wednesday, exiting the area by 12Z Wednesday morning.

VFR conditions will prevail at most sites through the period. The
exceptions will be if a site gets hit by a heavy showers or
storms which can produce brief IFR conditions this afternoon and
evening. Coded VCTS at most sites during the same time frame.

Abundant clouds are expected ahead of the front, perhaps to
prevent dense fog formation overnight. However, areas that receive
rainfall today will be more prom to fog tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...Medium

ALTERNATE SCENARIOS: Enough wind and cloud cover may remain
across the area tonight to prevent fog formation across most of
the area.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L

AFTER 18Z WEDNESDAY...
Brief IFR conditions in sct showers and thunderstorms through
Thursday.
Hazardous weather outlook, Aug 16, 3:30 AM EDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT TUE AUG 16 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG STORMS ARE POSSIBLE TODAY AND MAY CAUSE WIND DAMAGE AND LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 5:19 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT TUE AUG 16 2016

OHZ067-075-084-162215-
VINTON-MORGAN-ATHENS-
519 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN VINTON...MORGAN AND
NORTHWESTERN ATHENS COUNTIES THROUGH 6 PM...

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...GLOUSTER...MCCONNELSVILLE...LAKE HOPE STATE PARK...
CHAUNCEY...MALTA...BUCHTEL...STOCKPORT...JACKSONVILLE...TRIMBLE...
BRISTOL...BURR OAK STATE PARK...HACKNEY AND THE PLAINS.

LAT...LON 3975 8164 3967 8164 3966 8159 3962 8159
      3959 8167 3959 8171 3957 8172 3928 8238
      3937 8243 3939 8239 3939 8229 3945 8228
      3947 8224 3947 8217 3951 8216 3955 8209
      3955 8204 3958 8204 3976 8171
TIME...MOT...LOC 2114Z 248DEG 41KT 3935 8231

05
Special weather statement, Aug 16, 5:42 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT TUE AUG 16 2016

KYZ105-WVZ005-006-013-162245-
LAWRENCE-CABELL-WAYNE-LINCOLN-
542 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...CENTRAL
WAYNE...NORTHWESTERN LINCOLN AND SOUTH CENTRAL CABELL COUNTIES...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YATESVILLE
LAKE STATE PARK...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
LOUISA...WAYNE...YATESVILLE LAKE STATE PARK...FORT GAY...
EAST LYNN LAKE...KIAHSVILLE...CENTERVILLE...RANGER...WEST HAMLIN...
BRANCHLAND...FALLSBURG...HOUCKVILLE...SALT ROCK...
GENOA AND EAST LYNN.

LAT...LON 3800 8280 3814 8288 3837 8218 3812 8210
TIME...MOT...LOC 2141Z 240DEG 36KT 3811 8277

05

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:42 PM EDTSpecial Weather StatementRLXLawrence63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.